Heroin (also known by the street names Smack, H, Horse, Tar, Junk, Skag, China White, and Mexican Brown) is a recreational drug extracted from the seed pod of the poppy flower, and processed from morphine. In its natural state, heroin is colorless; the colors that are sometimes thrown into heroin are additives that cause harmful side effects on the body and in some cases may be poisonous.
Heroin can be snorted, smoked, or injected with needles, and is among the more popular drugs sold on the streets. Heroin has also been known to mix with household ingredients such as sugar, starch, and milk, which can be dangerous as well. It can be sold in a small package of powder on the street. Heroin users enjoy the fact that heroin may bring about a sense of relaxation and relief from pain. Heroin travels quickly to the brain, producing an immediate desired high.
People have reported that the first time they used heroin, they experienced a sudden rush, which can last anywhere from approximately half an hour to a few hours, depending on the person’s tolerance and the strength of the drug. While smoking or snorting produces less of a rush than intravenous injection, it is just as harmful to the body.
Side Effects of Heroin
- Dry mouth
- Intense drug craving
- Stifled breathing
- Muscle pain
- Prolonged craving
- Constricted blood vessels
- Damaged veins
- Clogging of passageways into vital organs
- Increased risk for HIV/AIDS and Hepatitis C due to sharing unclean needles
Addiction and Overdose
Heroin is one of the most highly addictive drugs and drug dependency should not be taken lightly. Addiction can lead to drug dependency and physical and psychological dependence. More than 50% of people who started using heroin recreationally have eventually become addicts.
Heroin has among the greatest possibility for accidental overdose. Overdosing on heroin can be fatal. Some signs of addiction leading to heroin overdose include:
- Intense drowsiness
- Dilated pupils
- Muscle spasm
- Traces of discoloration on the mouth, tongue, and fingers and toes.
If any of these signs exist, the person must be brought to the emergency room for immediate treatment.
Heroin addiction requires immediate medical attention before the addiction reaches an intolerable level and the user is on the brink of an overdose. In order to prevent the possibility for overdose, it is important to seek medical attention by checking into a drug rehabilitation facility. Doctors and therapists at the treatment center can ensure that people can get the proper help they need for their addiction.